Alert archive / Illinois / Flash Flood Warnings in 2009

Flash Flood Warning 32, NWS Quad Cities, IA

August 17, 2009Hancock County, McDonough County, Illinois

NWS Quad Cities, IA issued this flash flood warning at Aug 17, 2009, 2:02 AM CDT for Hancock County, McDonough County, Illinois. It was in force for 7 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2009, 2:02 AM CDT (07:02 UTC)
Expired
Aug 17, 2009, 9:29 AM CDT
In force
7 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

Counties Hancock County, IL, McDonough County, IL

The radar

The Quad Cities radar (KDVN), 145 km from the middle of the area, began a volume at 07:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 6:45 AM CDTHEAVY RAIN 2.96Augusta, IL24 HOUR TOTAL.
Aug 17, 7:55 AM CDTHEAVY RAIN 2.551 W Tennessee, ILOVERNIGHT TOTAL.
Aug 17, 8:37 AM CDTHEAVY RAIN 1.62 Wsw Industry, ILOVERNIGHT TOTAL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 7.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2009-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 895 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2009-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
895 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
690 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDVN 170702
FFWDVN
ILC067-109-171500-
/O.NEW.KDVN.FF.W.0032.090817T0702Z-090817T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
202 AM CDT MON AUG 17 2009

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HANCOCK COUNTY IN WEST CENTRAL ILLINOIS...
  THIS INCLUDES THE CITY OF CARTHAGE...
  MCDONOUGH COUNTY IN WEST CENTRAL ILLINOIS...
  THIS INCLUDES THE CITY OF MACOMB...

* UNTIL 1000 AM CDT

* AT 157 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  2 TO 4 INCHES OF RAIN HAS FALLEN OVER SOUTHERN HANCOCK COUNTY   
  SINCE 11 PM.  AS OF 2 AM THESE STORMS WERE MOVING EAST THROUGH 
  CLARK...LEE AND HANCOCK COUNTIES...AND MOVING INTO MCDONOUGH 
  COUNTY.  ADDITIONAL STORMS WILL CONTINUE TO DEVELOP OVER NORTH 
  CENTRAL MISSOURI AND MOVE NORTHEAST INTO WESTERN ILLINOIS... 
  BRINGING ADDITIONAL HEAVY RAINS TO THIS AREA. THIS WILL RESULT IN
  FLASH FLOODING.  

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WARSAW...
  TENNESSEE...SCIOTA...PRAIRIE CITY...NIOTA...NEW PHILADELPHIA...
  NAUVOO...LA HARPE...INDUSTRY...HAMILTON...GOOD HOPE...FERRIS...
  FANDON...DISCO...DALLAS CITY...COLUSA...COLMAR...COLCHESTER...
  BUSHNELL...BURNSIDE...BLANDINSVILLE...BARDOLPH...ADRIAN AND ADAIR

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING...ESPECIALLY WHILE DRIVING.

&&

LAT...LON 4020 9150 4029 9150 4036 9146 4040 9137
      4052 9138 4055 9141 4060 9138 4064 9123
      4063 9044 4027 9046 4028 9091 4019 9092

$$
LE
3 follow-up statements
000 
WGUS73 KDVN 170943
FFSDVN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
443 AM CDT MON AUG 17 2009

ILC067-109-171500-
/O.CON.KDVN.FF.W.0032.000000T0000Z-090817T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MCDONOUGH IL-HANCOCK IL-
443 AM CDT MON AUG 17 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT FOR
HANCOCK AND MCDONOUGH COUNTIES...

AT 433 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS HAVE ALREADY PRODUCED 2 TO 4 INCHES OF RAINFALL ACROSS 
SOUTHERN HANCOCK AND SOUTHWEST MCDONOUGH COUNTIES.  RAIN WITH 
EMBEDDED THUNDERSTORMS CONTINUES TO AFFECT THE AREA THIS MORNING... 
WITH RAINFALL RATES AROUND A HALF INCH PER HOUR.  RAIN IS EXPECTED 
TO CONTINUE TO AFFECT THE AREA FOR A FEW MORE HOURS...LIKELY 
PRODUCING OVERNIGHT RAINFALL AMOUNTS OF 3 TO 5 INCHES IN THE 

NO REPORTS OF FLASH FLOODING HAVE YET BEEN RECEIVED...BUT FLOODING 
OF LOW LYING AREAS...AREA CREEKS...STREAMS AND ROAD SIDE DITCHES CAN 
BE EXPECTED.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
TENNESSEE...CARTHAGE...HAMILTON...COLMAR...SUTTER...TIOGA...
BOWEN...AUGUSTA...BENTLEY...PLYMOUTH...DENVER...AND WARSAW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING...ESPECIALLY WHILE DRIVING.

&&

LAT...LON 4020 9150 4029 9150 4036 9146 4040 9137
      4052 9138 4055 9141 4060 9138 4064 9123
      4063 9044 4027 9046 4028 9091 4019 9092

$$

LE
000 
WGUS73 KDVN 171330
FFSDVN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
830 AM CDT MON AUG 17 2009

ILC067-109-171500-
/O.CON.KDVN.FF.W.0032.000000T0000Z-090817T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MCDONOUGH IL-HANCOCK IL-
830 AM CDT MON AUG 17 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT FOR
HANCOCK AND MCDONOUGH COUNTIES...

AT 825 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE RAIN HAD ENDED TEMPORARILY. HOWEVER MORE RAIN AND A FEW 
THUNDERSTORMS LOCATED IN NORTHERN MISSOURI MAY MOVE INTO WEST 
CENTRAL ILLINOIS LATER THIS MORNING. ANY ADDITIONAL RAINS MAY 
AGGRAVATE FLOODING FROM OVER 3 INCHES OF RAIN THAT FELL OVERNIGHT.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TENNESSEE...
SCIOTA...PRAIRIE CITY...NIOTA...NEW PHILADELPHIA...NAUVOO...MACOMB...
LA HARPE...GOOD HOPE...FERRIS...DISCO...DALLAS CITY...COLUSA...
COLCHESTER...CARTHAGE...BUSHNELL...BURNSIDE...BLANDINSVILLE...
BARDOLPH...ADRIAN AND ADAIR

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE ON FLOODED ROADS. MOST FATALITIES OCCUR IN VEHICLES 
SWEPT AWAY IN FLOOD WATERS AS SHALLOW AS 1 FOOT.

PLEASE REPORT ANY FLOODING OR DAMAGE TO YOUR LOCAL LAW ENFORCEMENT
AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4020 9150 4029 9150 4036 9146 4040 9137
      4052 9138 4055 9141 4060 9138 4064 9123
      4063 9044 4027 9046 4028 9091 4019 9092

$$

HAASE
000 
WGUS73 KDVN 171429
FFSDVN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
929 AM CDT MON AUG 17 2009

ILC067-109-171438-
/O.CAN.KDVN.FF.W.0032.000000T0000Z-090817T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MCDONOUGH IL-HANCOCK IL-
929 AM CDT MON AUG 17 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR HANCOCK AND
MCDONOUGH COUNTIES...

RAINFALL HAS ENDED AND NO FLOODING HAS BEEN REPORTED TO LAW 
ENFORCEMENT.

LAT...LON 4020 9150 4029 9150 4036 9146 4040 9137
      4052 9138 4055 9141 4060 9138 4064 9123
      4063 9044 4027 9046 4028 9091 4019 9092

$$

HAASE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 8:35 PM CDT, 5 hours 27 minutes earlier.

Area forecast discussion, Aug 16, 8:35 PM CDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
835 PM CDT SUN AUG 16 2009

.UPDATE...
A ROUND OF UPDATES WERE SENT EARLIER TO INTRODUCE POPS OVER THE SE
HALF OF THE CWFA THROUGH THE NIGHT. A NARROW BAND OF SHOWERS AND
ISOLATED TSRA DEVELOPED ALONG THE SURFACE FRONT FROM NW IL INTO
SCNTRL IA LATE THIS AFTERNOON. AS EXPECTED...THIS PCPN IS
DWINDLING WITH THE LOSS OF SURFACE HEATING. A MORE PERISITENT
CLUSTER OF SHRA/TSRA HAS BEEN ONGOING OVER NWRN AND NCNTRL MO THIS
EVENING WHICH APPEARS TO BE TIED TO REGION OF MODEST THETA-E
ADVECTION. IT APPEARS THAT THE THETA-E ADVECTION WILL BE POINTED
AT NORTH CENTRAL AND NORTHEAST MO AS WELL AS ADJACENT AREAS OF SRN
IA AND NW IL MOST OF THE NIGHT. ALSO...RUC/NAM PROGS WERE SHOWING
MID LEVEL LAPSE RATES STEEPENING ACROSS THIS SAME AREA WHICH
SHOULD ENHANCE ANY ONGOING CONVECTION. IF THE TSRA EVOLVES AS
EXEPCTED THEN THE PRIMARY CONCERN OVERNIGHT WILL BE LOCALLY HEAVY
RAINS.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

DLF
Hazardous weather outlook, Aug 16, 7:30 PM CDT, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
730 PM CDT SUN AUG 16 2009

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-180030-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
730 PM CDT SUN AUG 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TONIGHT
SHOWERS AND ISOLATED THUNDERSTORMS OCCURRING AHEAD OF A COLD FRONT
FROM NEAR DUBUQUE THROUGH SIGOURNEY ARE EXPECTED TO WEAKEN AND
DISSIPATE AFTER SUNSET.

THUNDERSTORMS DEVELOPING OVER NORTHWEST MISSOURI ARE EXPECTED TO
INCREASE IN COVERAGE AND SPREAD NORTHEAST INTO NORTHEAST
MISSOURI...SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS. SEVERE THUNDERSTORMS
ARE NOT EXPECTED AT THIS TIME BUT LOCALLY HEAVY RAINS WILL BE
POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

RAIN AND EMBEDDED THUNDERSTORMS WILL BECOME LIKELY ON MONDAY...
ESPECIALLY SOUTH OF HIGHWAY 30. LOCALLY HEAVY RAIN IS POSSIBLE.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT THROUGH THURSDAY.
HOWEVER...IT IS TOO EARLY TO DETERMINE THE SEVERE POTENTIAL AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT.

In the hours before

Special weather statement, Aug 16, 11:34 PM CDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1134 PM CDT SUN AUG 16 2009

IAZ098-099-ILZ034-MOZ009-010-170630-
LEE IA-VAN BUREN IA-HANCOCK IL-CLARK MO-SCOTLAND MO-
1134 PM CDT SUN AUG 16 2009

...THUNDERSTORMS WITH HEAVY RAIN MAY CAUSE MINOR FLOODING...

THUNDERSTORMS WITH LOCALLY HEAVY RAINS CONTINUE TO MOVE OUT OF NORTH
CENTRAL MISSOURI...THROUGH SCOTLAND AND CLARK COUNTIES.  DOPPLER
RADAR RAINFALL ESTIMATES INDICATED THAT PARTS OF SOUTHWEST SCOTLAND
COUNTY MAY HAVE RECEIVED 2 INCHES OR MORE OF RAIN SINCE 9 PM.

CONDITIONS WILL BE FAVORABLE THROUGH EARLY MONDAY MORNING FOR
ADDITIONAL THUNDERSTORMS TO MOVE THROUGH PARTS OF SCOTLAND AND CLARK
COUNTIES.  THIS COULD RESULT IN PONDING OF WATER IN LOW LYING AREAS
AS WELL AS THE FLOODING OF SOME SMALL STREAMS.

&&

LAT...LON 4024 9150 4025 9151 4027 9196 4030 9196
      4030 9234 4060 9235 4060 9220 4062 9220
      4075 9139 4022 9127

DLF
Local storm report, Aug 17, 12:08 AM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1208 AM CDT MON AUG 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 AM     HEAVY RAIN       4 SW GRANGER            40.43N 92.02W
08/17/2009  M1.30 INCH       SCOTLAND           MO   TRAINED SPOTTER

            SINCE 7 PM.

&&

LE

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 3:49 AM CDTFlash Flood WatchDVNHancock, Henderson, McDonough, Warren11 hr

Nearby

Flash Flood Warnings in Illinois, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.